Thrombocytopenia, or low platelet count, often occurs to patients with cancer who undergo chemotherapy. Platelets are vital elements of the body produced by the bone marrow, a spongy tissue found inside the bones. They aid in proper blood clotting to protect the injured person from bleeding when he gets hurt.
A low platelet count can occur when bleeding is present in the body, mainly affecting organs like mouth, brain, nose, and intestinal tract. A person is considered to have thrombocytopenia when his platelet count is below 150,000 per microliter of blood. The required threshold should be 150,000 to 450,000 platelets per microliter of blood.
Effects of chemotherapy on platelets
Chemotherapy drugs are one of the causes of low platelet count. It is used to treat people with leukemia and other kinds of cancer. It can affect the bone marrow wherein the platelets, and other blood cells are produced from this body part. Thrombocytopenia is more likely to happen if the person also receives radiotherapy aside from chemo. It can result in decreasing platelets that should be controlled immediately to prevent the risk of bleeding.
What Kind Of Platelet Problem Do You Have?
Controlling Your Platelet Count is Possible!
With this in mind, chemotherapy should be administered by the doctor and done with caution. Chemotherapy-induced thrombocytopenia can occur in six to ten days after the consumption of chemo drugs. It can exist continuously until the platelets have recovered and returned to its average level. The dosage of the medication can also affect the production of platelets.
Chemotherapy can destroy the cells, including platelets. The medications being used produce antibodies that should enhance the function of the immune system. These elements should help the body fight foreign materials that enter to it. However, the antibodies instead damage the platelets mistakenly. In this case, they cannot recognize the platelets and other cells, and therefore, they eliminate them.
If this issue occurs, the cancer cells, bacteria, and the virus will start to invade the body system. They will crowd together in the bone marrow and other organs. As a result, the bone marrow will have a hard time performing its function, and that is to create sufficient platelets so the body can survive. It can then lead to bleeding and other serious problems. Tumors can also grow in the bone marrow which is often happening to patients with lung and breast cancer.
The platelet can then gradually drop below 20,000 or worse 10,000 which is considered to be life-threatening. If it occurs, the patient will then need a platelet transfusion to prevent the further existence of bleeding. Patients who are treated with chemotherapy should still obtain its benefit. This treatment should destroy the cancer cells that cause the disease.
A platelet count that is below 100,000 can already cause the delay of the chemotherapy. However, there are still several factors that must be considered before further steps are done.
If the patient develops thrombocytopenia during the chemotherapy, the doctor will delay the next schedule of treatment to relieve the symptoms of the condition and allow the body to recover until the platelets return to normal. The doctor may also reduce the dosage or change the medication to obtain this goal.
The following drugs used for chemotherapy can cause thrombocytopenia:
These medications will only have a short-term effect, but the possibility of bleeding should still be examined. The platelets should return to its normal level of around 28 to 35 days.
Although cancer or chemotherapy cause low platelet count, every attempt should be made to cure the disease. The treatment will still target the cancer cells and along with it is precautionary measures to prevent the occurrence of bleeding. The cause of chemo is usually temporary. However, it can be fatal if symptoms of low platelet count are not controlled immediately.
When the patient has developed thrombocytopenia due to chemotherapy, you can notice the following symptoms:
- Signs of infection like cough, fever, or throat
- Easy bruising
- Excessive bleeding even from a small cut
- Tiny red spots that grow on the skin, or also called petechiae
- Heavy menstrual bleeding on women
- Black or bloody stool
- Vomiting of blood
- Pinkish or reddish urine
- Gum bleeding
The best way to treat the effect of chemotherapy the patient is platelet transfusion. It is essential to do this method to prevent bleeding most especially if the level drops below 10,000. A blood testing should be done to check if the patient is eligible to receive the transfusion. The process can be directly provided during emergency cases, and prolonged bleeding is present in the situation.
How to take care of yourself while receiving a chemotherapy treatment
- Avoid taking aspirin or other anti-inflammatory drugs without your doctor’s advice. Some medicines can make the situation worse so make to seek for approval from an expert.
- Do not use a toothbrush with hard bristles because it can cause gum bleeding. Instead, switch to soft bristles and make sure to brush your teeth gently.
- Report to your doctor as soon as you see some bruises, petechiae, or purpura that appears on your skin.
- Avoid using sharp or pointed objects as much as possible. Take extra precautions if this situation can’t be avoided.
- Burn can also cause bleeding, so make sure to be careful when cooking.
- Limit yourself from doing physical activities or sports. Accidents might happen which can lead to bleeding and is most dangerous if it happens internally.
- Eat foods that can boost your platelet count. Include useful minerals such as iron, folate, Vitamin C, vitamin B12, vitamin K, and calcium to your daily meal. Some of their excellent sources are spinach, lettuce, broccoli, lean meat, nuts, fortified cereals, citrus fruits, clams, seaweed, almonds, eggs, beef, beef liver and many other nutritious foods that you can eat even on your snacks.
- Make sure to supply your body with enough fluid to keep you hydrated and avoid dehydration.
- Eliminate alcohol from your regimen. It is one of the primary culprits that can decrease your platelet count. It can also interfere with medications being used during the treatment.